Acute GI bleeding in the setting of supratherapeutic international normalized ratio in patients taking warfarin: Endoscopic diagnosis, clinical management, and outcomes

Timothy A. Rubin, Maureen M Nelson, Douglas B. Nelson

Research output: Contribution to journalReview articlepeer-review

67 Scopus citations

Abstract

Background: Acute GI bleeding is a life-threatening complication of warfarin therapy. Acute GI bleeding in patients with an international normalized ratio of 4.0 or greater (supratherapeutic) is often attributed to trivial mucosal lesions. The aim of the study was to determine the frequency of potentially significant lesions that would warrant endoscopy in this setting. Methods: A retrospective review was conducted of patients treated with warfarin who were admitted to a single Veterans Affairs hospital from 1996 to 2000 with acute GI bleeding. Endoscopic findings, clinical management, and outcomes are reviewed for patients with a supratherapeutic international normalized ratio (≥4.0) and compared with patients with an international normalized ratio in the therapeutic range (2.0-3.9). Results: Fifty-five patients with an international normalized ratio of 4.0 or greater (mean 8.4 [3.9]) and 43 patients with an international normalized ratio between 2.0 and 3.9 (mean 2.9 [0.6]) were hospitalized with acute GI bleeding. Thirty-seven patients (67%) with a supratherapeutic international normalized ratio and GI bleeding underwent upper endoscopy. Of these, 81.1% had positive findings, 18.9% had peptic ulcer disease, and 7.2% required endoscopic treatment. Thirty-eight percent of the patients with a supratherapeutic international normalized ratio underwent lower endoscopy; of these, 57.1% had abnormal findings and 9.5% required endoscopic treatment. Four patients (7.3%) in the supratherapeutic international normalized ratio group died during the index hospitalization. When patients with GI bleeding and a therapeutic international normalized ratio were compared with those with a supratherapeutic international normalized ratio, there were no significant differences between the two groups with regard to days of hospitalization, units of blood transfused, frequency of recurrent bleeding, need for surgery, or in-hospital deaths. Conclusions: The high frequency of clinically significant lesions in patients taking warfarin with an international normalized ratio in the supratherapeutic range and acute GI bleeding supports a role for endoscopic evaluation.

Original languageEnglish (US)
Pages (from-to)369-373
Number of pages5
JournalGastrointestinal endoscopy
Volume58
Issue number3
StatePublished - Sep 1 2003

Fingerprint Dive into the research topics of 'Acute GI bleeding in the setting of supratherapeutic international normalized ratio in patients taking warfarin: Endoscopic diagnosis, clinical management, and outcomes'. Together they form a unique fingerprint.

Cite this